The Z-Pak is a favorite antibiotic because you take it for only five days instead of 10.
"I took my Z-Pak and it worked great. After a day, I was feeling back to my normal self," Melinda Roskos said.
But Roskos was worried when she heard about the side effects. Azthiromyacin, sold as Zithromax and known as Z-Pak, was found to cause a fatal heart problem in some people. A study last year showed a small increase in death when compared to Amoxicillin and Ciprofloxacin. This month, the FDA toughened its warning about Azthiromyacin.
"With this antibiotic, it takes longer for the heart to relax, and that can lead to fatal arrhythmias," UTHealth cardiologist Dr. John Higgins said.
The problem is very rare; it happened to only about one in 20,000 people who took the popular antibiotic. But they had little warning. Most died suddenly from a lethal change in heart rhythm.
Sometimes there are symptoms.
"If they have symptoms while taking this -- for example if they get light headed, or if they have some palpitations, dizziness, or if they maybe pass out -- definitely stop taking the medication and contact your doctor," Dr. Higgins said.
The news was worrisome for Roskos.
"They could just pass out, there's no chest pain, there's no shortness of breath. It just seems very sudden," Roskos said.
People at higher risk are the elderly, people with heart problems, especially slow heart rates, and those with low potassium.
"I've taken a Z-Pak about 10 times and have never had any problems," Dr. Higgins said.
But Dr. Higgins says this warning is a heads up for anyone who might be at risk, to use another antibiotic.
Some medicines also can interact with Azthiromyacin, increasing the risk so tell your doctor everything else you're taking when you consider taking a Z-Pak.
Take ABC13 with you!
Download our free apps for iPhone, iPad, Android and Blackberry devices